Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 203, NWS Charleston, WV

June 28, 2008Pleasants County, Wood County, West Virginia; Athens County, Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 6:49 PM EDT for Pleasants County, Wood County, West Virginia; Athens County, Washington County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 6:49 PM EDT (22:49 UTC)
Expired
Jun 28, 2008, 7:30 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Athens County, OH, Washington County, OH, Pleasants County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 3:17 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH TONIGHT. AN UPPER AIR SYSTEM WILL
KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY
AND MONDAY.  HIGH PRESSURE MOVES ACROSS DURING MID WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
MID LEVEL JET NOSING INTO SRN OH AND CENTRAL WV THIS AFTERNOON
ACTING AS A FOCUS FOR CONVECTIVE LINE DEVELOPMENT. IN ADDITION SFC
DEWPOINTS RUNNING IN THE UPPER 60S SO THERE IS PLENTY OF LOW LEVEL
MOISTURE TO ACT ON. FREEZING LEVELS ARE QUITE HIGH SO LARGE HAIL
POTENTIAL DIMINISHED.  HOWEVER...WITH THE STRONG WINDS ALOFT...THERE
IS GOOD POTENTIAL FOR WET MICROBURSTS.  THESE STORMS SHOULD CONT TO
TRACK RAPIDLY TO THE EAST INTO THE AFTERNOON HOURS. SECONDARY LINE
HAS BEEN NOTED UPSTREAM ON RADAR MOSAICS...SO HAVE KEPT ACTIVITY
GOING THROUGH THE TONIGHT AS FRONTAL BOUNDARY MAKES ITS APPROACH.
RESIDUAL MOISTURE STAYS IN PLACE FOR SUNDAY AFTER FROPA FOR
LINGERING ACTIVITY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH
ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT
ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN
HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH
STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER
CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING
AFTN/EVENING HRS ON BOTH SUN AND MON. LEFT CHC POPS IN DURING THIS
TIME AS WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY
NORTH AS TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS.

MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO
DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID
TREND DOWNWARD A FEW TICKS ON MINT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS.
THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER
ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC
POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA
DAY 7...WITH SCHC POPS INSERTED AS A RESULT.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS
THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO
LOW.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
UPGRADED THUNDERSTORM POTENTIAL FOR ALL SITES FOR THIS AFTERNOON.
MAIN AVN HAZARD WILL BE DUE TO THUNDERSTORM WINDS AS MID LEVEL JET
MAXIMA NOSES INTO OH VALLEY AND WV. COLD FRONT WILL MAKE PASSAGE
DURING THE EARLY EVENING HOURS. COMBINATION OF MORE STABLE AIR AND
LOSS OF DAYTIME HEATING WILL LESSEN THUNDERSTORM THREAT DURING THE
OVERNIGHT HOURS. OTHERWISE...MORNING FOG WAS FIGURED FOR MTN SITES
WITH RESIDUAL MOISTURE IN PLACE.

.AVIATION OUTLOOK /AFTER 18Z SUN/...BRIEF IFR WX SUN MRNG IN
STORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/30
NEAR TERM...KMC
SHORT TERM...30
LONG TERM...30
AVIATION...KMC
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT JUN 28 2008

OHZ066-067-075-076-083>086-WVZ009>011-291800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
291800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS
AFTEERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 4:49 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SAT JUN 28 2008

WVZ046-282130-
POCAHONTAS-
449 PM EDT SAT JUN 28 2008

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED 9 MILES SOUTH OF CASS
SCENIC RAILROAD...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR FROST AROUND 455 PM...DUNMORE AROUND 500
PM...GREENBANK AROUND 505 PM...ARBOVALE AROUND 510 PM AND BARTOW
AROUND 515 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 5:16 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
516 PM EDT SAT JUN 28 2008

OHZ066-067-075-084-282215-
ATHENS-MORGAN-PERRY-VINTON-
516 PM EDT SAT JUN 28 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ATHENS...MORGAN...PERRY AND VINTON COUNTIES...

AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORM LOCATED OVER SOMERSET...MOVING
SOUTHEAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THE LINE OF STORMS IS CURRENTLY AFFECTING PERRY COUNTY...AND WILL
AFFECT MORGAN...VINTON...AND ATHENS COUNTIES WITHIN THE NEXT COUPLE
OF HOURS.

PONDING OF WATER AND THE FILLING OF SMALL STREAMS AND CREEKS ARE
POSSIBLE WITH THE HEAVY DOWNPOURS ASSOCIATED WITH THIS LINE OF
STORMS. MOTORISTS ARE URGED TO EXERCISE CAUTION.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 5:27 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT SAT JUN 28 2008

WVZ033-034-282200-
MCDOWELL-WYOMING-
527 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM IS AFFECTING MCDOWELL COUNTY AND WILL MOVE
INTO EASTERN WYOMING COUNTIES...

AT 519 PM EDT...A STRONG THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF
WELCH...NEAR AVONDALE...MOVING NORTHEAST AT 38 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. THIS COULD CAUSE SOME TREE BRANCHES TO BE BLOWN DOWN.

BRIEF DOWNPOURS WILL FALL...THAT COULD CAUSE PONDING OF
WATER ON ROADS AND IN POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR KIMBALL AROUND 535 PM...NORTHFORK AROUND 540
PM...AND MULLENS NEAR 6 PM.

IF THIS STORM PULSES TO A STRONGER LEVEL...A BRIEF SEVERE
THUNDERSTORM WARNING MAY BE POSTED.

22
Special weather statement, Jun 28, 6:12 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
612 PM EDT SAT JUN 28 2008

OHZ083-084-282300-
JACKSON-VINTON-
612 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND
SOUTHEASTERN VINTON COUNTIES...

AT 609 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 4 MILES WEST OF JACKSON...MOVING EAST
AT 41 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WELLSTON AROUND 625 PM...RADCLIFFE AROUND 635
PM AND WILKESVILLE AROUND 640 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 6:17 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT JUN 28 2008

KYZ101>103-105-282300-
BOYD-CARTER-GREENUP-LAWRENCE-
617 PM EDT SAT JUN 28 2008

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHEAST KENTUCKY
BETWEEN 630 AND 8 PM...

NEAR 620 PM...SCATTERED THUNDERSTORMS WERE FORMING OVER NORTHERN
KENTUCKY...WEST OF OLIVE HILL AND CARTER CAVES STATE PARK.

THESE STORMS WILL BE MOVING THROUGH GREENUP...CARTER...BOYD...AND
LAWRENCE COUNTIES IN NORTHEAST KENTUCKY EARLY THIS EVENING.

BRIEF WIND GUSTS TO 50 MPH AND LOCALIZED DOWNPOURS ARE LIKELY WITH
THESE STORM.

A SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF THESE STORMS PULSE TO
STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED.

BE READY TO SEEK SHELTER INDOORS QUICKLY.

22
Special weather statement, Jun 28, 6:38 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SAT JUN 28 2008

OHZ075-076-282330-
ATHENS-WASHINGTON-
638 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ATHENS AND WESTERN
WASHINGTON COUNTIES...

AT 636 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF ATHENS...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BARTLETT AROUND 655 PM...FLEMING AROUND 710
PM...FLEMING AROUND 715 PM AND MARIETTA AROUND 730 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:36 PM EDTSevere Thunderstorm WarningRLXMason39 min
Jun 28, 3:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler, Wood66 min
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane50 min
Jun 28, 3:30 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln45 min
Jun 28, 4:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie51 min
Jun 28, 7:11 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane, Wirt, Wood64 min
Jun 28, 7:28 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood62 min
Jun 28, 6:30 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton45 min
Jun 28, 7:49 PM EDTSevere Thunderstorm WarningRLXGallia, Lawrence26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.